Arrhythmias in an athlete

The effect of de-training

Owen A. Obel, C. Davidson

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

A 53 year old athlete with a history of severe palpitations and lightheadedness presented for a second opinion. He was found to exhibit very frequent atrial ectopy, frequent runs of symptomatic atrial tachyarrhythmia, and sinus bradycardia at rest. During exercise testing, his tachyarrhythmias increased in relation to the duration and intensity of exercise. A therapeutic trial of de-training was suggested. As a result, his symptoms completely resolved with a marked reduction in the frequency of atrial arrhythmia. Repeat exercise testing revealed an excellent exercise tolerance with no atrial ectopy. De-training should be considered when athletes present with arrhythmias.

Original languageEnglish (US)
Pages (from-to)62-64
Number of pages3
JournalPostgraduate Medical Journal
Volume81
Issue number951
DOIs
StatePublished - Jan 2005

Fingerprint

Athletes
Cardiac Arrhythmias
Exercise
Tachycardia
Exercise Tolerance
Dizziness
Bradycardia
Referral and Consultation
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Arrhythmias in an athlete : The effect of de-training. / Obel, Owen A.; Davidson, C.

In: Postgraduate Medical Journal, Vol. 81, No. 951, 01.2005, p. 62-64.

Research output: Contribution to journalArticle

Obel, Owen A. ; Davidson, C. / Arrhythmias in an athlete : The effect of de-training. In: Postgraduate Medical Journal. 2005 ; Vol. 81, No. 951. pp. 62-64.
@article{de0c6583ec03497c9a0aefce6a681f36,
title = "Arrhythmias in an athlete: The effect of de-training",
abstract = "A 53 year old athlete with a history of severe palpitations and lightheadedness presented for a second opinion. He was found to exhibit very frequent atrial ectopy, frequent runs of symptomatic atrial tachyarrhythmia, and sinus bradycardia at rest. During exercise testing, his tachyarrhythmias increased in relation to the duration and intensity of exercise. A therapeutic trial of de-training was suggested. As a result, his symptoms completely resolved with a marked reduction in the frequency of atrial arrhythmia. Repeat exercise testing revealed an excellent exercise tolerance with no atrial ectopy. De-training should be considered when athletes present with arrhythmias.",
author = "Obel, {Owen A.} and C. Davidson",
year = "2005",
month = "1",
doi = "10.1136/pgmj.2004.021493",
language = "English (US)",
volume = "81",
pages = "62--64",
journal = "Postgraduate Medical Journal",
issn = "0032-5473",
publisher = "BMJ Publishing Group",
number = "951",

}

TY - JOUR

T1 - Arrhythmias in an athlete

T2 - The effect of de-training

AU - Obel, Owen A.

AU - Davidson, C.

PY - 2005/1

Y1 - 2005/1

N2 - A 53 year old athlete with a history of severe palpitations and lightheadedness presented for a second opinion. He was found to exhibit very frequent atrial ectopy, frequent runs of symptomatic atrial tachyarrhythmia, and sinus bradycardia at rest. During exercise testing, his tachyarrhythmias increased in relation to the duration and intensity of exercise. A therapeutic trial of de-training was suggested. As a result, his symptoms completely resolved with a marked reduction in the frequency of atrial arrhythmia. Repeat exercise testing revealed an excellent exercise tolerance with no atrial ectopy. De-training should be considered when athletes present with arrhythmias.

AB - A 53 year old athlete with a history of severe palpitations and lightheadedness presented for a second opinion. He was found to exhibit very frequent atrial ectopy, frequent runs of symptomatic atrial tachyarrhythmia, and sinus bradycardia at rest. During exercise testing, his tachyarrhythmias increased in relation to the duration and intensity of exercise. A therapeutic trial of de-training was suggested. As a result, his symptoms completely resolved with a marked reduction in the frequency of atrial arrhythmia. Repeat exercise testing revealed an excellent exercise tolerance with no atrial ectopy. De-training should be considered when athletes present with arrhythmias.

UR - http://www.scopus.com/inward/record.url?scp=13244270109&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=13244270109&partnerID=8YFLogxK

U2 - 10.1136/pgmj.2004.021493

DO - 10.1136/pgmj.2004.021493

M3 - Article

VL - 81

SP - 62

EP - 64

JO - Postgraduate Medical Journal

JF - Postgraduate Medical Journal

SN - 0032-5473

IS - 951

ER -